8/9 -- "Immediate Postinjection Reaction."
a Copaxone syringe, ready for duty

Some patients have reported an immediate postinjection reaction characterized by flushing or chest tightness with heart palpitations, anxiety and difficulty breathing immediately after using COPAXONE. -- From Copaxone patient literature.

No kidding. I had a doozy on Monday night. I've had the reactions twice before, but they were relatively mild and went away with a few moments of stretching out on the sofa. Bill and I agreed that if that was as bad as they got, it was nothing we couldn't handle.

Monday night, the reaction hit before I'd even gotten out of my chair after The Shot. Pain in my shoulders and neck, and then it felt as if my entire torso just seized up.

Anxiety? Oh yes. In the past, I've managed to keep my eyes closed and maintain a Zenlike calm even as the breathing trouble started. On Monday night I felt a big thick band drawing tighter and tighter around my chest and around my pounding heart and and all I could think was "OhgodohgodohgodohgodohgodohgodohmyGod." I couldn't calm down. I couldn't relax. I couldn't convince myself it would go away. And then the nausea hit, and I practically trampled poor Bill running for the bathroom.

Sometime after that, after the tightness and the pain and the sickness had subsided and I'd turned in for the night, the chills hit. I get flushed and hot during the reaction, and I guess the sudden spike and fall of my body temperature brings on the shakes. Here we are in the middle of a vicious, nasty August heatwave, and I had to get up and find a winter blanket for myself because my body was in the middle of January, too cold to sleep. My shivering kept Bill awake.

They don't know why this happens. It doesn't happen to everybody who uses Copaxone. Every time I've gotten it, it's been when something hasn't gone quite right with the injection. I don't hit the sites properly. Maybe I hit something I shouldn't.

I didn't fall asleep until almost 3 am on Tuesday. I got up at 6 am, puttered around long enough to realize I wasn't going to be good for anything at work, and called in sick. I slept until 10:30, and then I called the nurse counseling program sponsored by Copaxone.

"Oh, I hear those reactions can be intense," the nurse told me. She told me to try changing the angle of injection, or switching out the needle tips and trying again if I have problems with one of the sites.

As far as I can tell, the Copaxone is working exactly as advertised. It's now been a full year since my last MS exacerbation, and I've had as normal a year as I could possibly ask for. Oddly enough, I'm not even suffering in this excessive heat the way I usually do. I'm not sluggish or fatigued. Granted, I've worked it so I'm only outside for the walk from the Metro to my office and back every day, but even that's been enough to bring me to my knees in heatwaves past. I'll be glad when the heat goes away, but it's not killing me this time around. (I didn't even fully realize all this until I started writing about it just now, and I'm pretty happy to take note of it.)

I don't want to have problems with Copaxone. I don't want to ever stop taking it as long as it seems to be keeping the MS at bay. But the hardest thing in the world to do has been to give myself the shot again the night after a reaction. I've had two shots since Monday night and they've both gone swimmingly, like they usually do. I inject and get on with my life. But I think the skittishness from this latest reaction is going to take a little longer to dissipate.

On a Brighter Note: The Web does not need another message forum. Nobody has been begging me to bring back my old message board since I locked it up for the last time.

But I mentioned to Bill that I kind of missed my old board but didn't like EZBoard and its million popup ads anymore. Last night, he tracked down a forum program called Ikonboard, loaded all the files for the free version on our site, and set up a new board for us. I got into the admin files on Wednesday night and fiddled with the colors a bit, and I think the interface is pretty nice. The only concession we make for the free version is to keep the Ikonboard graphic on our forum, but that seems like a small and eminently reasonable thing to do.

So please do come by and visit the new Insomniaville forum, which both Bill and I will be running. I'm not laboring under the delusion that it's going to be much busier than my last board was towards the end, but it's still fun to hear from people and just gab about whatever silly thing pops into my head. Right now, Bill and I are kind of talking to ourselves over there, and we don't really need the Web to do that. So please stop in and say hello.

Indulging my inner hit slut

(Okay, so I'm not giving up just yet. Clix, please?)

The next entry.

Previously, in Insomniaville ...

Main Page